skip to main content

Preliminary Program Information

Sunday Monday | Tuesday | Wednesday | Thursday | Friday 

The current conference program booklet including abstracts is available as a PDF download here.

A UA conference app with the same information will go live by the end of the week.

Sunday

Date | Time Program

Sunday, May 27
5:00 p.m.-7:00 p.m.

Opening Reception, Bryant Conference Center - Rast Room

Poster Set-up

TOP

Monday

Date | Time | Speaker Program

Monday, May 28
9:00 a.m.-5:30 p.m.

 

8:00 a.m. - 9:00 a.m.


Registration and Refreshments

Poster Set-up

9:00 a.m.-10:25 a.m. (85 minutes)

Session I: Observational and Theoretical Overviews of Rings

Ron Buta
Francoise Combes

Ken C. Freeman (Faculty)
Australian National University, Australia

J. Alfonso L. Aguerri (Faculty)
Institute of Astronomy, Canaries, Spain

Conference Introductions and Logistics
5 minutes

Review: Introduction to galactic disk rings and Dynamical Significance of Rings
35 + 5 minutes

Review: Rings and Disk Resonances
35 + 5 minutes

10:25 a.m.-10:55 a.m. (30 minutes)

Coffee Break

10:55 a.m.-12:30 p.m. (95 minutes)

Session II: Structural Properties of Rings

Ron Buta (Faculty)
The University of Alabama, US

Heikki Salo (Faculty)
University of Oulu, Finland

Peter Erwin (Researcher)
Max Planck Institute for Extraterrestrial Physics,
Germany

Jairo Mendez-Abreu (Postdoc)
Institute of Astronomy, Canaries, Spain

Invited: Galaxy Evolution and the Morphology of Galactic Disk Rings
20 + 5 minutes

Invited: Multicomponent Structural Decompositions of Barred and Ringed Galaxies 
20 + 5 minutes

Invited: Inner and (Mostly) Outer Rings and the Structure of Galactic Disks
20 + 5 minutes

The Intrinsic shape of galactic structures in ringed galaxies
15 + 5 minutes

12:30 p.m.-2:00 p.m. (90 minutes)

Lunch Buffet

2:00 p.m.-3:30 p.m. (90 minutes)

Session III: Dynamics of Ringed Galaxies

Lia Athanassoula (Faculty)
Laboratory for Astrophysics, Marseille, France

Merce Romero-Gomez (Postdoc)
University of Barcelona, Spain

Daniel Pfenniger (Faculty)
University of Geneva, Geneva Observatory,
Switzerland

Review: A multi-aspect view of bars and of the structures they drive
35 + 5 minutes

Invited: Rings and manifolds in barred galaxies
20 + 5 minutes

Time-dependent resonances in barred galaxies: Implications for ring structures and secular evolution
20 + 5 minutes

3:30 p.m.-4:00 p.m. (30 minutes)

Coffee Break

4:00 p.m.-5:30 p.m. (90 minutes)

Session IV: Poster Session I

John Forbes
Harvard University

Isaura Funtes-Carrera (Faculty)
National Polytechnic Institute, Mexico

Marja Seidel (Postdoc)
Carnegie Observatories, US

Bill Keel (Faculty)
The University of Alabama, US

Ron Buta (Faculty)
The University of Alabama, US

Shahram Talei (Student)
The University of Alabama, US

5-minute Poster Talks (~6 presenters)
30 minutes

Rings as the shutdown of radial transport
4 +1 minutes

Kinematics of the ionized gas of the active ring galaxy NGC 5728
4 + 1 minutes

Ring galaxies as gravitational probes of pure dark matter halos
4 + 1 minutes

Forging Dark Rings - Radial Clearing of Dust near Resonance Rings
4 + 1 minutes

Comparison of Corotating Resonance Determinations
4 + 1 minutes

Making models of stellar halos to identify merger histories
4 + 1 minutes 

Poster viewing
60 minutes

 

6 hours (360 minutes) of talks + posters

 

Dinner on Own

Restaurant suggestions available on the logistics page and in registration packets.

 

Networking Dinner for Early Career Scientists (ECS - Postdocs and Grad Students)
Organizer: Amy Jones (Postdoc, UA)
We will reserve tables at Surin Thai. Students and postdocs pay for themselves.

If requested, we can reserve tables at a different restaurant for all faculty. 

TOP

Tuesday

Date | Time | Speaker Program

Tuesday, May 29
9:00 a.m.-5:30 p.m.

 

9:00 a.m.-10:30 a.m. (90 minutes)

Session V: Multi-Wavelength Tracers of Star Formation

Johan Knapen (Faculty)
Institute of Astronomy, Canaries, Spain

Francoise Combes (Faculty)
Observatoire de Paris, France

Donovan Domingue
Georgia College & State University

Irina Kostiuk (Researcher)
Special Astrophysical Observatory, Russia

Review: Star Formation and Stellar Populations in Disk Rings
35 + 5 minutes

Review: Multi-wavelength Observations of Galactic Rings
35 + 5 minutes

Rings in the KPair Herschel Survey of Galaxy Pairs
4 + 1 minute

Current Star-Formation Rates in Early-Type Disk Galaxies with Outer Rings
4 + 1 minute

10:30 a.m.-11:00 a.m. (30 minutes)

Coffee Break

11:00 a.m.-12:30 p.m. (90 minutes)

Session VI: Wavelength Tracers of Star Formation II

Olga Silchenko (Faculty)
Moscow State University, Russia

Dimitri Gadotti (Faculty)
European Southern Observatory, Germany

Walker Maksym (Postdoc)
Harvard Smithsonian Center for Astrophysics/SAO, US

Simon Diaz-Garcia (Postdoc)
Institute of Astronomy, Canaries, Spain

Invited Ultraviolet Rings in S0 Galaxies
20 + 5 minutes

Invited: The TIMER Project: Time Inference with MUSE in Extragalactic Rings
20 + 5 minutes

Rings and Rays: a Candra View of NGC 3081
15 + 5 minutes

Bars, rings, and signatures of secular evolution as seen in the S4G survey
15 + 5 minutes

12:30 p.m.-2:00 p.m. (90 minutes)

Lunch Buffet

2:00 p.m.-3:55 p.m. (105 minutes)

Session VII: Nuclear and Outer Rings

Marja Seidel (Postdoc)
Carnegie Observatories, US

Francesca Fragkoudi (Postdoc)
Max Planck Institute for Astrophysics, Germany

Mattia Sormani (Postdoc)
University of Heidelberg, Germany

Woo-Young Seo (Student)
Seoul National University, South Korea

Ivan Katkov (Faculty)
Sternberg Astronomical Institute of the Lomonosov Moscow State University

Isabel Perez (Faculty)
University of Granada, Spain

Inner Rings in Barred Galaxies as probes to unravel disk galaxy evolution
15 + 5 minutes

Feedback from nuclear rings: Caught in the act with ALMA and MUSE-TIMER data
15 + 5 minutes

On the origin of nuclear rings in barred galaxies
15 + 5 minutes

Effects of Disk Mass and Gas Fraction on the Formation of Nuclear rings
12 + 3 minutes

Ansae in Barred Ringed Galaxies
15 + 5 minutes

Unveiling the nature of barlens structures with TIMER
15 + 5 minutes

3:45 p.m.-4:15 p.m. (30 minutes)

Coffee Break

4:15 p.m.-5:30 p.m. (75 minutes)

Session VIII: Poster Session II + Discussion

 

Eija Laurikainen 
University of Oulu, Finland

Justus Neumann (Student)
Leibnz Institute fur Astrophysik, Potsdam, Germany 

Francesca Fragkoudi (Postdoc)
Max Planck Institute for Astrophysics, Germany

Amy Jones (Postdoc)
The University of Alabama, US

Gene Byrd (Faculty)
The University of Alabama, US

Colin Hancock (Student)
The University of Alabama, US

Adrian Bittner (Student)
University Observatory, Munich, Germany

 

5-minute Poster Talks (~7 presenters)
35 minutes

Barlenses in the CALIFA survey
4 + 1 minutes

The Nature of Star Formation within Bars
4 + 1 minutes

The secular origin of the Milky Way bulge
4 + 1 minutes

2D metallicity gradients and how they depend on substructures in MaNGA galaxies
4 + 1 minutes

NGC 4622: A clear example of spiral density wave star formation in a ring galaxy
4 + 1 minutes

Arm structure, bars and rings in 3-armed spiral galaxies
4 + 1 minutes

How do spiral arm contrasts relate to bars, disc breaks and other fundamental galaxy properties?
4 + 1 minutes

Poster viewing (or Discussion)
30 minutes

 

6 hours (360 minutes) of talks

 

Dinner on own

Restaurant suggestions available on the logistics page and in registration packets.

TOP

Wednesday 

Date | Time | Speaker Program

Wednesday, May 30
9:00 a.m.-1:00 p.m.

 

9:00 a.m.-10:30 a.m. (95 minutes)

Session IX: Barred Galaxy Dynamics

 

Xiaolei Zhang (Faculty)
George Mason University, US

Kathryne Daniel (Faculty)
Bryn Mawr College, US

Joan Font (Faculty)
Institute of Astronomy, Canaries, Spain

Luis Garma (Student)
Instituto de Astronomia - UNAM, Mexico

Announcements - 5 minutes

Collective Effects and Secular Dynamical Evolution of Galaxies
25 + 5 minutes

Constraints on angular momentum changes for corotating stars
15 + 5 minutes

Annular kinematic segregation of galaxy disks
15 + 5 minutes

Bar pattern speed estimates using the Tremaine-Weinberg method in MaNGA galaxies
12 + 3 minutes

10:30 a.m.-11:00 a.m. (30 minutes)

Coffee Break

11:00 a.m.-12:30 p.m. (90 minutes)

Session X: Barred Galaxy Properties

Shardha Jogee (Faculty)
University of Texas, Austin, US

Amelia Fraser-McKelvie (Postdoc)
University of Nottingham, U.K.

Charlotte Donohoe-Keyes (Student)
Liverpool John Moores University, U.K.

Adriana de Lorenzo-Caceres (Postdoc)
Institute of Astronomy, Canaries, Spain

Wesley Peters (Student)
Georgia State University, US

Spatially Resolved Metallicity Distributions in Barred and Unbarred Galaxies: Implications for Galaxy Evolution since z~2
15 + 5 minutes

The Origin of Bars in Quenched Disk Galaxies: A MaNGA View
15 + 5 minutes

Determining the epoch of bar formation
12 + 3 minutes

Secular evolution driven by double-barred systems in the TIMER survey
15 + 5 minutes

Photometric Properties of Bars in Low Surface Brightness Galaxies
12 + 3 minutes

 

3 hours  (180 minutes) of talks

 

Lunch on own

If attending Wednesday tours, attendees can pre-order a boxed lunch.

Wednesday Tours

 

1:00 p.m.-5:00 p.m.

Moundville Tour

2:00 p.m.-4:00 p.m.

For those not attending the Moundville excursion, a guided tour of the fossil collection at the Alabama Museum of Natural History (AMNH) can be arranged.

 

Exact return time depends on excursion locations and traffic.

 

Dinner on own

Restaurant suggestions available on the logistics page and in registration packets.

TOP

Thursday

Date | Time | Speaker Program

Thursday, May 31
9:00 a.m.-5:45 p.m.

 

9:00 a.m.-10:35 a.m. (95 minutes)

Session XI: Spiral Structures in Disk Galaxies

Elena D'Onghia (Faculty)
University of Wisconsin-Madison, US

Bill Keel for Steven Bamford (Faculty)
University of Nottingham, UK

Carmen Sanchez Gil (Faculty)
University of Cadiz, Spain

Tom Peterken (Student)
University of Nottingham, U.K.

Review: Formation and Evolution of Spiral Structure in Disk Galaxies
35 + 5 minutes

The properties and origins of spiral structure across the galaxy population
15 +5 minutes

Study of stellar formation and evolution in spiral galactic disks
15 + 5 minutes

A new technique to measure pattern speeds of spirals in MaNGA
12 + 3 minutes

10:35 a.m.-11:05 a.m. (30 minutes)

Coffee Break

11:05 a.m.-12:30 p.m. (90 minutes)

Session XII: Collisional Ring Galaxies

Alexei Moiseev (Faculty)
Special Astrophysical Observatory, Russia

James Higdon (Faculty)
Georgia Southern University, US

Florent Renaud (Postdoc)
Lund Observatory, Sweden

Review: Accretion-generated rings: coplanar and non-coplanar structures
35 + 5 minutes

Invited: The Star-forming ISM in Collisional Ring Galaxies
20 + 5 minutes

This Cartwheel's on fire: gas flows and star formation in collisional ring galaxies
15 + 5 minutes

12:30 p.m.-2:00 p.m. (90 minutes)

Lunch Buffet

2:00 p.m.-3:30 p.m. (85 minutes)

Session XIII: Rings in Milky Way and Local Group Galaxies

Juntai Shen (Faculty)
Shanghai Astronomical Observatory, China

Robert Benjamin (Faculty)
University of Wisconsin-Whitewater, US

Yumi Choi (Postdoc)
University of Arizona, US

Thomas Bensby (Faculty)
Lund Observatory, Sweden

Invited: Understanding the nuclear ring and other gaseous features of the Milky Way
20 + 5 minutes

Are the Near and Far 3 Kiloparsec Arms of the Milky Way Actually A Galactic Ring?
15 + 5 minutes

A Ring-like Stellar Overdensity Structure in the Large Magellanic Cloud
15 + 5 minutes

Unravelling the Origin of the Monoceros Ring
15 + 5 minutes

3:30 p.m.-4:00 p.m. (30 minutes)

Coffee Break

4:00 p.m.-5:30 p.m. (100 minutes)

Session XIV: Secular Processes in Disk Galaxies

Marcin Semczuk (Student)
Nicolaus Copernicus Astronomical Center,
Warsaw, Poland

Benjamin Davis (Postdoc)
Center for Astrophysics & Supercomputing,
Swinburne University of Technology, Australia 

Min Du (Postdoc)
Kavli Institute for Astronomy and Astrophysics, Peking University, China

Justus Neumann (Student)
Leibnz Institute fur Astrophysik, Potsdam,
Germany

Benne Holwerda (Faculty)
University of Louisville, Kentucky, US

Spiral arms, the warp and the stream in M33 as a result of an interaction with M31
12 + 3 minutes

Black Hole Mass Scaling Relations for Spiral Galaxies Determined from Pitch Angles and Multicomponent Structural Decompositions
15 + 5 minutes

Black Hole Growth in Disk Galaxies Mediated by the Secular Evolution of Short Bars
15 + 5 minutes


A combined photometric and kinematic recipe for evaluating the nature of bulges using CALIFA
12 + 3 minutes

The Dust Forecast; Predicting the Dust Attenuation in Spiral Disk Galaxies
15 + 5 minutes

 

6 hours 10 minutes (370 minutes) of talks 

6:30 p.m.-9:00 p.m.

Conference Dinner - Alabama Museum of Natural History

TOP

Friday

Date | Time | Speaker Program

Friday, June 1
9:00 a.m.-12:45 p.m.

 

9:00 a.m.-10:50 a.m. (110 minutes)

Session XV: Rings and other Galaxy Structure in Simulations

Frederic Bournaud (Faculty)
CEA Saclay, France

Facundo Gomez (Faculty)
University of La Serena, Chile

Nicolas Peschken (Postdoc)
Nicolaus Copernicus Astronomical Center, Warsaw, Poland

Grzegorz Gajda (Student)
Nicolaus Copernicus Astronomical Center, Warsaw, Poland

Tommaso Zana (Student)
University of Insubria, Italy

Review: Ring galaxies in the nearby and distant Universe
35 + 5 minutes

Warps, waves and rings in the stellar discs of the Auriga cosmological simulations
15 + 5 minutes

Galactic bars and galaxy interactions in the Illustris simulation
15 + 5 minutes

Tidally induced bars in gas-rich dwarf galaxies orbiting the Milky Way
12 + 3 minutes

Bar formation in cosmological simulations
12 + 3 minutes

10:50 a.m.-11:15 a.m. (25 minutes)

Coffee Break

11:15 a.m.- 12:20 p.m. (65 minutes)

Session XVI: Cosmological Context

Karen Masters (Faculty)
Haverford College, US

Preethi Nair (Faculty)
The University of Alabama, US

Review: Galaxy Morphology from Galaxy Zoo
35 + 5 minutes

Invited: Redshift evolution of bars, rings and spiral arms
20 + 5 minutes

12:15 p.m.-1:00 p.m. (45 minutes)

Session XVII: Discussion and Concluding Remarks

 

Conference Summary

 

3 hours 30 minutes (215 minutes) of talks + discussion

 

Conference Ends at 1:00 p.m.

TOP